California, 2005

Flash Flood in California, January 8, 2005

January 8, 2005 · NWS SGX · 1 event in 1 county or zone

Large boulders and mud blocked all lanes of Highway 18 near upper Waterman Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Large boulders and mud blocked all lanes of Highway 18 near upper Waterman Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 8, 3:30 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 3:30 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SAT JAN 8 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO
TUESDAY. HEAVIEST RAINS WILL BE TODAY THROUGH TONIGHT. THIS WILL
BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL
STRONG WINDS WILL OCCUR AT TIMES TODAY...MAIINLY IN THE MOUNTAINS.
HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND
EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING
THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE MOIST SW FLOW HAS ESSENTIALLY NOW TAPPED INTO A LARGE PLUME
OF MOISTURE ON THE ITCZ BETWEEN 120 AND 140 W. THE LEADING EDGE
OF THIS PLUME...THE BAROCLINIC LEAF...HAS JUST ABOUT REACHED SOUTHERN
CALIFORNIA...AND RAINFALL RATES ARE STARTING TO INCREASE. THIS PLUME
LOOKS OMINOUS BOTH ON SATELLITE AND IN THE MODELS...WITH PLENTY OF
VERTICAL MOTION (+15) AND EVEN REDUCED LIS (0). AND WITH THE 530
UPPER LOW REMAINING QUASI STAIONARY THROUGH TUESDAY...IT DOES NOT
LOOK LIKE THERE WILL BE ANY LET UP IN THE HEAVY RAINS. SNOW LEVEL
WILL BE RISING ABOVE 7000 FEET SOON...IF NOT ALREADY. HEAVY SNOW
ABOVE THE SNOW LEVEL...AND WSW LOOKS GOOD. HEAVY RAIN BELOW SNOW
LEVEL...AND FFA LOOKS GOOD. SAN DIEGO RIVER...AND POSSIBLY OTHERS...
ARE EXPECTED TO REACH FLOOD STAGE THIS PM THROUGH TONIGHT. MAJOR
FLOODING PROBLEMS ARE POSSIBLE LATE THIS PM INTO MONDAY MORNING.
1-2 INCHES OF RAIN ARE LIKELY IN MANY COASTAL AREAS WITH 3-5 IN THE
OROGRAPHIC AREAS TODAY. MODELS STLL BRING AN END TO THIS EVENT WED
AS A RIDGE BUILDS FROM THE WEST...GVING US 573 TO 576 DRY NW FLOW
THE REST OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 AM TUESDAY FOR THE SAN BERNARDINO
AND RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FT...
SEE LAXWSWSGX.

FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE COASTAL SLOPES
OF THE SAN BERNARDINO MOUNTAINS AND FOOTHILL COMMUNITIES...
SEE LAXFFWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY UNTIL 11 AM...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...
SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...
SEE LAXFLWSGX.

WIND ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS...
THE APPLE AND LUCERNE VALLEYS AND FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS BELOW 6500 FT UNTIL 330 AM MONDAY...
SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...
SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...
SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...
SEE LAXHWOSGX.

&&

MACKECHNIE
Hazardous weather outlook, Jan 8, 6:00 AM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SATURDAY AFTERNOON AND EVENING AND AGAIN LATE SUNDAY
INTO MONDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING
AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH
SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL
FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TODAY THROUGH TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING UNTIL 11 AM...
SEE LAXFLSSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM

In the hours before

Local storm report, Jan 8, 6:10 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
610 AM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 W DEVORE              34.22N 117.49W
01/08/2005                   SAN BERNARDINO     CA   EMERGENCY MNGR

            LYTLE CREEK ROAD CLOSED. IMPASSIBLE DUE TO DEBRIS AND
            FLOODING.

&&

LAVIS

The radar

The Santa Ana Mts radar (KSOX), 53 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 8, 6:50 AM PST to 8:00 AM PST
Where
San Bernardino County, 2 mi SW of Crestline
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -117.317

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438008.